Hello, and welcome:)
transient symptoms of hypo/hyperthyroid are very common upon commencing Iodine
supplementation, being cold could possibly be transient hypo... your reaction to such a low dosage suggests to me that you really need the iodine!
Yes, you need to take other stuff with it and up the dose! Some people titrate up, some just start in at 50mg.
info on companion nutrients can be found in the links I've provided below~
from " Iodine, Why You Need It, Why You Can't Live Without it" by David Brownstein, MD:
Concern with using high levels of iodine
"There is some concern that the ingestion of Iodine
in excess of the RDA will cause adverse effects...there are seven major concerns with using Iodine
in excess of the RDA:
2) autoimmune thyroid disease
3) detoxification reactions
4) iodine-induced hypothyroidism and goiter
5) iodine-induced hyperthyroidism
7) thyroid cancer
In my experience, an allergy to inorganic iodine/iodide( Lugol's
or Iodoral) is rare...an allergy can take any form, including a rash, fatigue, congestion, headache and a fever. NAET, an acupressure technique, has been useful in some of my patients to help them overcome an allergy to iodine..
here's a resource on that:
2)autoimmune thyroid disease...
Some researchers...believe that autoimmune thyroid problems are caused by iodine intake in excess of the RDA...before the adoption of radioactive iodine to treat the side effects of autoimmune thyroid illnesses, the use of higher doses of iodine was the treatment of choice for these illnesses...
If iodine was the cause of autoimmune thyroid illnesses, these illnesses should have been decreasing over the last 30 years. The opposite has occured. In the U.S., iodine levels have fallen approx. 50% over the last 30 yrs while, at the same time, autoimmune thyroid sdisorders have been rapidly increasing.
3) Detoxification reactions...
If the body's detoxification pathways are overloaded when the toxic halides are being released, a detoxification reaction can be triggered. A detoxification reaction can take the form of fatigue, muscle aches, fever, diarrhea, and brain fog, among others...Though a detoxification reaction to iodine usage is RARE, it has happened...can be minimized with nutritional support, balancing pH, balancing hormonal systems.."
***Here's what Brownstein did for a patient suffering detox symptoms***
this portion is in reference to a patient suffering bromide detox symptoms(fatigue, headaches) on 50 gm. per day iodoral.
"...the iodine was helping her body excrete large amounts of bromide. During a detoxification process, the body's detoxification systems need proper support to ensure the toxic chemicals can be safely released without harming the body's tissues. I told Ellen to take large amounts of Vitamin C- 10,000 mg. per day as vitamin C helps all of the body's detoxification pathways function more effectively. Furthermore, I placed Ellen on 10 gm. of unrefined Sea Salt
per day. The unrefined Sea Salt
has chloride which can assist in the body's removal of bromine. In addition, the minerals in Sea Salt
help the detoxification process. Ellen was also doing Epsom Salt
baths(two cups in a tub of water) twice a week and taking a magnesium supplement(amount not specified)...Unless iodine levels are elevated along with the support of the body's detoxification pathways, the body will be unable to release bromide."
4)Iodine induced hypothyroidism and goiter
"When animals or humans that are iodine deficient are given large doses of iodine, there is a TRANSIENT DECREASE in thyroid hormone production(approx. 26-40 hrs.) until the body reestablishes it's equilibrium with iodine. After that, thyroid levels adjust to normal and signs of hypothyroid do not develop.
The use of iodine in a previously iodine-deficient population may result in a TRANSIENT INCREASE in thyroid hormones...Studies have shown that the increase in thyroid hormones, which could lead to hyperthyroid symptoms(palpitations, nervousness), will gradually decrease. Can be monitored with lab tests & adjustments in dosage.
...results when the dose is too high...results in metallic taste in mouth, increased salivation, sneezing, headache & acne...frontal headache...fever...
adjust dosage!(down) can use chlorophyll tablets to eradicate taste of iodine.
There have been some reports in the literature that iodine supplementation can be associated with an increased incidence of thyroid papillary cancer. If iodine usage were the cause of thyroid cancer, then falling iodine levels would be expected to lead to lowered hyroid cancer levels. However, this has not been the case. During the last several decades, when iodine levels have declined, the incidence of thyroid cancer has markedly increased. PERHAPS IODINE DEFICIENCY IS THE CAUSE OF THE ELEVATION IN THYROID CANCERS!!"(emphasis mine)
And, have a look at our FAQs, have a look at the iodine info here:
and have a look at Grizz's iodine reference files as well: